Jump to content




Photo
- - - - -

Lithium and exercise


  • Please log in to reply
6 replies to this topic

#1 witchywoman

witchywoman

    Invisible

  • Member
  • Pip
  • 893 posts

Posted 23 October 2009 - 02:38 PM

I have just this week joined a gym. I work out for 45 mins and sweat like I've never sweat before. Im guessing from the Lithium? Anyway, Im trying to stay hydrated. I drink a bottle of water while at the gym, then come home (finish drinking my coffee, 2 cups) and start drinking my large cup of water which I refill throughout the day until about 2 hours before bed.

What happened today, Im wondering is if it could be from my lithium levels going wacky from all the exercise and sweating. I got home, and almost immediately, ended up in the bathroom. This lasted for about 4 hours, in and out, all the while I was drinking my water. I didn't have diahrreah, just really gotta go and stomach cramps. Maybe just one of those days? Im really freaked about all this sweating Im doing and the lithium/levels. I don't want to mess stuff up, but I really need to get my weight under control too, ya know. So, what are your thoughts?

Also, I have an order to get my blood drawn for a bunch of stuff, but one of it is lithium level. Should I do it before I exercise? Will it make a difference?

Thanks you all!! I appreciate your opinions on my very embarrassing question.
Dx: Bipolar I, OCD
Crazy Meds: Prozac 40 mg, Trileptal 1200 mg, Klonopin .5 mg
Other meds: Nexium 40 mg, Synthroid 75 mcg



#2 sorrel

sorrel

    Member

  • Inmate Emeritus
  • Pip
  • 965 posts

Posted 23 October 2009 - 04:18 PM

The GI stuff is likely coincidental. There is no reason you can't exercise a lot and take lithium (I do.) You are obviously on top of the hydration thing, which is all that matters.

I always get lithium levels drawn after exercising. It may not matter, but I'd just recommend being consistent about it either way.




#3 AirMarshall

AirMarshall

    Jumping the CB Shark

  • Member
  • Pip
  • 6686 posts

Posted 23 October 2009 - 04:30 PM

Yes. What you stated looks like classic lithium toxicity.
,
Dehydration from whatever cause (fever/illness, exercise, inadequate intake, hot weather) can cause this.

the manufacturer recommends a daily water intake of 2-3 liters. Filling a pitcher or water/soda bottles each day is a good way to keep track.

Blood levels should ideally be drawn 12 hours after a single daily dose. If you take your lithium in split doses or can't arrange a draw 12hrs after, go ahead and have it done, then tell your pdoc how long it was after your last dose. I strongly recommend NOT doing a blood draw after an exercise session.

Let your pdoc know what's happening, sooner if this happens again.

A general check for dehydration is to check your urine. Urine is normally straw colored (light amber). If it is clear you are a bit overhydrated, if it is darker, dehydrated.

A bit of salty snack or gatorade type electrolyte drink may help when exercising or feeling nauseaus since lithium tends to displace sodium.

Take it easier on the workouts while you sort this out. It doesn't make sense to work out so that you make your self sick, or greater risks. You can build up again.

I personally think that lithium increases my sweating.

Hope you feel better. a.m.

**My work is done.  Swimming for the nearest shore.**


#4 sorrel

sorrel

    Member

  • Inmate Emeritus
  • Pip
  • 965 posts

Posted 23 October 2009 - 04:39 PM

What was your most recent lithium level? If it's fairly low, it would be very unlikely that some exercise pushed you into a toxic range.

Stomach cramps have a lot of causes, and with the amount of water you are drinking, as you describe, I personally do not think it was dehydration-induced lithium toxicity.

JMO!

Edited by sorrel, 23 October 2009 - 04:40 PM.





#5 AirMarshall

AirMarshall

    Jumping the CB Shark

  • Member
  • Pip
  • 6686 posts

Posted 23 October 2009 - 05:46 PM

Hmm. I'm unclear on things, having a little trouble reading today.

Not sure if this was one time, or happened each time you exercised, and whether you had intestinal symptoms.

Sorrel makes a good point, that food poisoning could be similar, if this was a one time event.

a.m.

**My work is done.  Swimming for the nearest shore.**


#6 witchywoman

witchywoman

    Invisible

  • Member
  • Pip
  • 893 posts

Posted 28 October 2009 - 11:29 AM

It was just the one day. I just got my lithium level and it's .8 on 900 mg lithium. That actually went up from my last level which was .6. It was probably just a coincidence, the intestinal stuff. But, since my level went up, is this something I have to be more careful with, with the exercise and sweating like a pig? Im going to start taking Gatorade instead of water to the gym. Will that be the smarter thing to do so my level doesn't do anything funny? Thanks.
Dx: Bipolar I, OCD
Crazy Meds: Prozac 40 mg, Trileptal 1200 mg, Klonopin .5 mg
Other meds: Nexium 40 mg, Synthroid 75 mcg


#7 nynhex

nynhex

    Member

  • Member
  • Pip
  • 6 posts

Posted 19 November 2009 - 02:53 PM

It was just the one day. I just got my lithium level and it's .8 on 900 mg lithium. That actually went up from my last level which was .6. It was probably just a coincidence, the intestinal stuff. But, since my level went up, is this something I have to be more careful with, with the exercise and sweating like a pig? Im going to start taking Gatorade instead of water to the gym. Will that be the smarter thing to do so my level doesn't do anything funny? Thanks.


I'm assuming since you're on Nexium you have GERD or some other sort of GI issue? The cramps could be a number of things if not a pre-existing condition being irritated. Have you thought about nixing the 2 cups of coffee after your workout? Caffeine can tweak the stomach and cause cramping in addition to being a diuretic.
It does sound like de-hydration but I don't think you'd become toxic that quick. If it's an isolated incident I'd just monitor it but wouldn't freak out or anything just yet.






The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.